Algebra & Number Theory

Period functions and cotangent sums

Sandro Bettin and John Conrey

Full-text: Open access

Abstract

We investigate the period function of n=1σa(n)e(nz), showing it can be analytically continued to |argz|<π and studying its Taylor series. We use these results to give a simple proof of the Voronoi formula and to prove an exact formula for the second moments of the Riemann zeta function. Moreover, we introduce a family of cotangent sums, functions defined over the rationals, that generalize the Dedekind sum and share with it the property of satisfying a reciprocity formula.

Article information

Source
Algebra Number Theory, Volume 7, Number 1 (2013), 215-242.

Dates
Received: 1 December 2011
Revised: 15 January 2012
Accepted: 20 February 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513729934

Digital Object Identifier
doi:10.2140/ant.2013.7.215

Mathematical Reviews number (MathSciNet)
MR3037895

Zentralblatt MATH identifier
1291.11111

Subjects
Primary: 11M06: $\zeta (s)$ and $L(s, \chi)$
Secondary: 11M41: Other Dirichlet series and zeta functions {For local and global ground fields, see 11R42, 11R52, 11S40, 11S45; for algebro-geometric methods, see 14G10; see also 11E45, 11F66, 11F70, 11F72} 11L99: None of the above, but in this section

Keywords
period functions moments mean values Riemann zeta function Eisenstein series Voronoi formula cotangent sums Vasyunin sum Dedekind sum

Citation

Bettin, Sandro; Conrey, John. Period functions and cotangent sums. Algebra Number Theory 7 (2013), no. 1, 215--242. doi:10.2140/ant.2013.7.215. https://projecteuclid.org/euclid.ant/1513729934


Export citation

References

  • L. Báez-Duarte, M. Balazard, B. Landreau, and E. Saias, “Étude de l'autocorrélation multiplicative de la fonction `partie fractionnaire”', Ramanujan J. 9:1-2 (2005), 215–240.
  • B. Bagchi, “On Nyman, Beurling and Baez–Duarte's Hilbert space reformulation of the Riemann hypothesis”, Proc. Indian Acad. Sci. Math. Sci. 116:2 (2006), 137–146. http://www.ams.org/mathscinet-getitem?mr=2007b:11126MR 2007b:11126
  • R. Balasubramanian, J. B. Conrey, and D. R. Heath-Brown, “Asymptotic mean square of the product of the Riemann zeta-function and a Dirichlet polynomial”, J. Reine Angew. Math. 357 (1985), 161–181.
  • S. Bettin and J. Conrey, “A reciprocity formula for a cotangent sum”, preprint, 2011.
  • R. Bruggeman, “Quantum Maass forms”, pp. 1–15 in The conference on $L$-functions (Fukuoka, 2006), edited by L. Weng and M. Kaneko, World Scientific Publishing, Hackensack, NJ, 2007.
  • J. B. Conrey, “More than two fifths of the zeros of the Riemann zeta function are on the critical line”, J. Reine Angew. Math. 399 (1989), 1–26.
  • J. B. Conrey and A. Ghosh, “A conjecture for the sixth power moment of the Riemann zeta-function”, Internat. Math. Res. Notices 1998:15 (1998), 775–780.
  • J. B. Conrey and S. M. Gonek, “High moments of the Riemann zeta-function”, Duke Math. J. 107:3 (2001), 577–604.
  • G. H. Hardy and J. E. Littlewood, “Contributions to the theory of the Riemann zeta-function and the theory of the distribution of primes”, Acta Math. 41:1 (1916), 119–196.
  • A. E. Ingham, “Mean-value theorems in the theory of the Riemann zeta-function”, Proc. London Math. Soc. (2) 27:1 (1927), 273.
  • H. Iwaniec, “On mean values for Dirichlet's polynomials and the Riemann zeta function”, J. London Math. Soc. $(2)$ 22:1 (1980), 39–45.
  • J. P. Keating and N. C. Snaith, “Random matrix theory and $\zeta(1/2+it)$”, Comm. Math. Phys. 214:1 (2000), 57–89.
  • B. Landreau and F. Richard, “Le critère de Beurling et Nyman pour l'hypothèse de Riemann: aspects numériques”, Experiment. Math. 11:3 (2002), 349–360. http://www.ams.org/mathscinet-getitem?mr=2004c:11159MR 2004c:11159
  • J. Lewis and D. Zagier, “Period functions for Maass wave forms, I”, Ann. of Math. $(2)$ 153:1 (2001), 191–258.
  • Y. Motohashi, Spectral theory of the Riemann zeta-function, Cambridge Tracts in Mathematics 127, Cambridge University Press, 1997.
  • D. Zagier, “Quantum modular forms”, pp. 659–675 in Quanta of maths (Paris, 2007), edited by E. Blanchard et al., Clay Math. Proc. 11, American Mathematical Society, Providence, RI, 2010.